How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Bill Your Own Question
Bill, LCSW, Consultant, Expert Witness
Category: Mental Health
Satisfied Customers: 3705
Experience:  35 years treating individuals, couples, families with mental health and substance abuse prob's
Type Your Mental Health Question Here...
Bill is online now
A new question is answered every 9 seconds

I am weaning myself off of Celexa (with my doctors approval).

This answer was rated:

I am weaning myself off of Celexa (with my doctors approval). The withdrawals are horrible and I would like to know how long they last. I am down from 40mg to 20mg and am about to go to 10mg. This all in a two week span. The symptoms are severe sweating followed by chills, basic lightheadedness, and cool/hot feeling under my skin. I hate this drug and refuse to stop getting off of it. Any suggestions for the road to recovery?

Bill :

Hello- Thank you for asking the question. I have over 30 years of experience working with individuals, couples and families & am happy to reply.

Bill :

I am sorry to hear about the uncomfortable symptoms that you are experiencing with this withdrawal from Celexa. I am glad that you are under Doctors supervision as this is a medical process that can have very profound physical and emotional side effects and it does take several weeks or more in some cases for the side effects to resolve.

Bill :

Your Doctor should have provided you with a Tapering schedule based on your unique medical needs. Make sure you follow it and if you have any overwhelming side effects of difficulty coping, never hesitate to pic up the phone and contact your Doctor.

Bill :

Selective serotonin reuptake inhibitors or SSRIs, of which Celexa is a type, work in the brain to help the serotonin chemical to be more active. This is thought by researchers to help mitigate the symptoms of depression, according to the Mayo Clinic. Celexa is an antidepressant prescribed as a pill or a solution to help in the treatment of this mental illness. It is known generically as citalopram.

Shaking and Trembling

If you stop taking Celexa—by your own choice or upon the orders of your psychiatrist or physician—your body may go through withdrawal symptoms. Your body has acclimated to Celexa and it will react to the absence of the drug. You may experience sudden shaking or bouts of shaking following this discontinuation. This can feel a bit like experiencing chills, but may continue longer than that. Slightly less severe is trembling, also a common withdrawal effect after quitting Celexa. Tell your psychiatrist or doctor if you experience shaking or trembling as a result of stopping the medication.



Another common withdrawal effect of Celexa cessation is becoming more nervous than you typically might be. You may feel jumpy and feel worried without any obvious cause. You may react to the slightest sound or movement. This, too, may need medical attention, so call your doctor immediately.


Anxiety is similar to nervousness, but more profound. You may typically feel anxious in regular life when you are faced with doing something “nerve-wracking” such as speaking to an audience or doing something you never have done before, such as skydiving. These bouts of anxiety have obvious causes. If you have nothing to be anxious about, but you experience anxiety following the stoppage of Celexa, it can be a withdrawal effect. Tell your doctor immediately, the Mayo Clinic recommends.


When you have stopped taking citalopram, you also may become dizzy as your body adjusts to the medication not being in your system anymore. Dizziness may make it appear that your environment is spinning or that you are, and you may lose your balance if it is severe. Contact your doctor about this effect, too.

Read more:


Bill :

Here's the good news: the withdrawal is temporary. You will survive! As for how long the symptoms last - that varies widely among users.

Bill :

Again, do not hesitate to talk to your doctor if needed. It is also ok to share your feelings with close friends and family who can be supportive. It is a process and you will make it through.

Bill :

If I can be of further assistance, do not hesitate to CONTINUE THE CONVERSATION

Bill :

Otherwise, I wish you a speedy recovery and the best of wellness.

Bill :


Bill :


Bill :

-Thank you-

Customer: replied 4 years ago.
this was not an answer to my question but to someone named Bill. Where is my answer?
Customer: replied 4 years ago.
Sorry this is my question. Little foggy
Customer: replied 4 years ago.
What about stopping cold turkey on the last 20mg and just go through and get past the withdrawals? My life feels so interrupted right now and I don't deal with that very well.
I don't know specifically what part of the question is not answered in my response above:

1) This medication depending on your unique physiology can take several weeks for the to completely withdraw.
2) You are experiencing the symptoms as identified above as would be expecting in withdrawal from this medication.
3)This withdrawal process can feel agonizing and everyone respond differently and you are on the road to recovery but it will end when you notice that the symptoms start to resolve.

I want to make sure that you getting the correct weaning off schedule from your Doctor because it does seem rather quick that you been reduced to 10 mg in just 2 weeks but again, this is a decision that can only be made between you and your doctor.

You will see at the following link the common experiences people have when withdrawing from this medication.

Again, if you feel that the symptoms your are feeling are intolerable, call your Doctor now. You may be moving along to quickly in the withdrawal process.


Best Regards, Bill

Bill and 2 other Mental Health Specialists are ready to help you

Related Mental Health Questions